Kansas, 2001

Hail in Kansas, April 9, 2001

April 9, 2001 · NWS EAX · 4 events in 1 county or zone

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 9, 12:59 PM CST, 4 hours 26 minutes earlier.

Area forecast discussion, Apr 9, 12:59 PM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
158 PM CDT SUN APR 8 2001

MAIN FORECAST CONCERNS WILL BE THUNDERSTORM POTENTIAL FOR THE NEXT
48 HOURS. IN THE SHORT TERM...WEAK FRONT HAS PUSHED AS FAR SOUTH AS
ABOUT A KIRK-KMKC LINE. AM NOT EXPECTING IT TO MOVE MUCH FURTHER AS
SURFACE HEATING...ALONG WITH THE INITIATION OF TROUGHING TO THE LEE
OF THE ROCKIES...SHOULD IMPEDE ANY ADDITIONAL SOUTHWARD MOVEMENT.
SOME SCATTERED CONVECTION WILL MOST LIKELY DEVELOP THIS EVENING
ALONG AND SOUTH OF BOUNDARY. GOING CHANCE POPS HAVE THIS COVERED
WELL.

MODERATE TO STRONG LOW-LEVEL JET SETS UP OVER SOUTHERN PLAINS
TONIGHT...IN RESPONSE TO DEEPENING SYSTEM OVER EASTERN
COLORADO...PROVIDING ADDITIONAL FORCING FOR SHOWERS AND
THUNDERSTORMS INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.  AS
TUESDAY PROGRESSES WILL LIKELY SEE WARM FRONT SHIFT NORTHWARD...AND
CHANCES FOR THUNDERSTORM ACTIVITY IN EAX CWA INCREASE. SEVERE
WEATHER ALSO A POSSIBILITY...BUT BEST THREAT WILL REMAIN TO THE WEST.

SYSTEM FOR TUESDAY AND WEDNESDAY AMAZINGLY SIMILAR TO SYSTEM LATE
LAST WEEK. MODELS CURRENTLY SURGE DRY LINE IN WESTERN PORTION OF CWA
BETWEEN 12Z AND 18Z WEDNESDAY MORNING...NOT A REAL FAVORABLE TIME
FOR SEVERE WEATHER. HOWEVER...MODEL FORECASTS WERE FAST WITH SYSTEM
LAST WEEK...SO WE WILL HAVE TO WATCH HOW THINGS EVOLVE. EXPECTING TO
INSERT SOME TYPE OF WINDY/BREEZY WORDING IN THE FORECAST FOR TUESDAY
AND WEDNESDAY...AS GRADIENT TIGHTENS AROUND INTENSE SURFACE LOW
MOVING TO THE NORTHWEST OF CWA.

UPPER FLOW PATTERN BECOMES A BIT MORE ZONAL INTO THE
EXTENDED...WHICH WILL LEAVE REGION SUSCEPTIBLE TO PERIODIC FAST
MOVING UPPER WAVES. CURRENT EXTENDED MODELS BRING NEXT SYSTEM
THROUGH ON FRIDAY. AREA APPEARS TO BE IN COOLER AND DRIER AIR BY
THIS TIME...SO AM PLANNING TO MOVE CURRENT CHANCE FOR SHOWERS ON
SATURDAY UP TO FRIDAY.

CONSIDERING HOW TEMPERATURES HAVE RESPONDED THE LAST SEVERAL
DAYS...FWC AND MAV GUIDANCE APPEARS A BIT COOL. AM PLANNING TO GO
ABOVE THESE NUMBERS.

.EAX...
KS...NONE
MO...NONE

MJM

In the hours before

Special weather statement, Apr 9, 12:00 PM CST, 5 hours 25 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT MON APR 9 2001

FORECAST: THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING SOUTH OF A LINE FROM PAOLA KANSAS...TO MARSHALL
MISSOURI...TO MOBERLY MISSOURI. IF THE STORMS DO DEVELOP...A FEW MAY
THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT FROM THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE
NECESSARY LATE THIS AFTERNOON INTO THIS EVENING. ADDITIONAL SHOWERS
AND THUNDERSTORMS ARE POSSIBLE TOWARDS DAYBREAK TOMORROW...
ESPECIALLY SOUTH OF INTERSTATE 70. THIS ACTIVITY IS NOT EXPECTED TO
BE SEVERE.

DISCUSSION: A WEAK COLD FRONT MOVING THROUGH THE REGION WILL ACT AS
A POSSIBLE TRIGGER FOR THUNDERSTORM ACTIVITY LATE THIS AFTERNOON
INTO THIS EVENING. AT THIS TIME...LOCATIONS SOUTH OF A LINE FROM
PAOLA KANSAS...TO MARSHALL MISSOURI...TO MOBERLY MISSOURI HAVE THE
BEST CHANCE OF SEEING PRECIPITATION. STRONG SOUTHERLY FLOW IN THE
LOWER LEVELS OF THE ATMOSPHERE IS FORECAST TO DEVELOP LATE
TONIGHT...BRINGING MOISTURE BACK INTO THE REGION. AS A
RESULT...THUNDERSTORMS WILL ONCE AGAIN BE A POSSIBILITY TOWARDS
DAYBREAK TOMORROW...ESPECIALLY SOUTH OF INTERSTATE 70.

OUTLOOK: A POTENT UPPER STORM SYSTEM OVER THE WESTERN UNITED
STATES...WILL MOVE EAST TONIGHT THROUGH WEDNESDAY. MORE
THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY...WITH SEVERE
STORMS POSSIBLE ON BOTH DAYS.

MJM

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX
Special weather statement, Apr 9, 4:15 PM CST, 1 hour 10 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
515 PM CDT MON APR 9 2001

FORECAST: SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING SOUTH
OF A LINE FROM PAOLA KANSAS...TO MARSHALL MISSOURI...TO MOBERLY
MISSOURI. A FEW OF THE STORMS MAY BECOME SEVERE AND PRODUCE LARGE
HAIL UP TO BASEBALL SIZE...DAMAGING WINDS AND TORNADOES.

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. ADDITIONAL SHOWERS
AND THUNDERSTORMS ARE POSSIBLE TOWARDS DAYBREAK TOMORROW...
ESPECIALLY SOUTH OF INTERSTATE 70. THIS ACTIVITY IS NOT EXPECTED TO
BE SEVERE.

DISCUSSION: A COLD FRONT FROM SOUTH CENTRAL KANSAS THROUGH WEST
CENTRAL AND CENTRAL MISSOURI WILL ACT TO FOCUS THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON AND EVENING. INCREASING SOUTH WINDS
SOUTH OF THE FRONT WILL DRAW MOIST AND VERY UNSTABLE AIR
NORTHWARD...AND INTO PARTS OF EAST CENTRAL KANSAS AND WEST CENTRAL
MISSOURI. AS A RESULT...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
SOUTH OF A PAOLA KANSAS TO MOBERLY LINE...WITH THE POSSIBILITY OF
SHOWERS AND THUNDERSTORMS TOWARDS DAYBREAK TOMORROW...SOUTH OF
INTERSTATE 70.

OUTLOOK: A POTENT UPPER STORM SYSTEM OVER THE WESTERN UNITED STATES
WILL MOVE EAST TONIGHT THROUGH WEDNESDAY. MORE THUNDERSTORMS ARE
EXPECTED TUESDAY AND WEDNESDAY...WITH SEVERE STORMS POSSI
BLE ON BOTH
DAYS.

JULY

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

The radar

The Pleasant Hill radar (KEAX), 84 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Linn

When
April 9, 5:25 PM CST
Where
Linn County, 2 mi NW of Parker
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.350, -95.033

Hail, Linn

When
April 9, 7:59 PM CST
Where
Linn County, Pleasanton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.183, -94.700

Hail, Linn

When
April 9, 8:25 PM CST
Where
Linn County, 4 mi NW of Mound City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.183, -94.867

Hail, Linn

When
April 9, 8:38 PM CST
Where
Linn County, La Cygne
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.350, -94.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242988, 5242989, 5242990, 5242991.